Thunderstorm Wind, Banner
- When
- June 17, 1:40 AM MST
- Where
- Banner County, 13.61 mi W of Harrisburg
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.520, -104.000
Bravo (Pine Bluffs) AWOS station (K1BW) measured wind gust.
Dissipating thunderstorms moving northeast out of northern Colorado produced destructive outflow winds over portions of the southern Nebraska Panhandle. Measured wind gusts around 60 mph were observed while trained spotters estimated higher speeds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Dissipating thunderstorms moving northeast out of northern Colorado produced destructive outflow winds over portions of the southern Nebraska Panhandle. Measured wind gusts around 60 mph were observed while trained spotters estimated higher speeds. Damage south of Scottsbluff included four snapped wooden power poles and an overturned farm pivot.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 10:47 PM MST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1147 PM MDT Thu Jun 16 2022 .SHORT TERM...(Tonight - Friday Night) Issued at 234 PM MDT Thu Jun 16 2022 Warm & dry conditions prevail across southeast Wyo and the western Neb Panhandle w/ upper-level ridging continuing to support strong/ deep subsidence across the area. As the ridge axis shifts eastward later this evening, the models suggest several pieces of mid-level short wave energy traversing the flow along the edge of the ridge. H7 theta-e advection becomes quite strong in the 04-08z time frame with the GFS suggesting surface dew points climbing into the 55 to 60 degree F range & MUCAPE approaching 1000 J/kg by 06z. Some high resolution guidance including the HRRR suggests some potential for convection to move northward into far southeast Wyo and the south- western Neb Panhandle from Colorado late tonight. These storms may be accompanied by a threat for small hail and gusty winds. General ridging remains in place for Friday with H7 temperatures remaining +18 to +20 deg C. Temperatures will quickly soar into the lower to middle 90s (near 100 F in the Platte River Valley) by late morning or early afternoon, warmest along/east of I-25. Scattered/numerous thunderstorms are expected to develop in response to lee troughing along the Laramie Range by early afternoon. Forecast soundings are showing deep inverted-v profiles w/ the LCL above the 0C level and very weak flow in the sub-cloud layer. The latest DY2 MRGL Risk is looking good for the possibility of 55-65 MPH wind gusts with some of this activity. .LONG TERM...(Saturday - Thursday) Issued at 330 AM MDT Thu Jun 16 2022 The challenges of the long term forecast concern the heat wave continuing through the weekend, and the monsoon-like surge of moisture that will return precipitation to the forecast. The major player for the weekend weather will be the impressive upper level low over the West Coast and highly amplified downstream ridge located over the central plains. At the beginning of the long term period on Saturday morning, the anomalous upper level low will be located roughly over southwest Oregon. The digging trough over the west will help to significantly amplify the downstream ridge, the axis of which is expected to be located near the border of the Dakotas and Minnesota by Saturday morning. 500-mb height anomalies is expected to be over 3 standard deviations below the climatological mean along the west coast, and over 2 standard deviations above the normal over the northern Great Plains. The result will be deep southerly flow in between the trough and ridge across the four corners states and into Wyoming. Southerly flow will tap into ample moisture sources including the eastern tropical Pacific, juiced by the expected traverse of Hurricane Blas south of the mouth of the Gulf of California, as well as the Gulf of Mexico. this will result in a monsoon-like surge of moisture, penetrating substantially further north than is typical for mid June. In fact, NAEFS mean precipitable water shows values over southern Wyoming reaching the 99th percentile of climatology late Saturday into Sunday. The main local impacts of this large-scale setup will be continuing heat and increasing rainfall potential. On Saturday, temperatures will climb well above normal again underneath the highly amplified ridge. However, with the core of the ridge shifting slightly east, high temperatures are expected to be generally a couple degrees cooler than Friday. 700-mb temperatures will moderate slightly to around +15C while enhanced cloud cover especially west of the Laramie range helps keep temperatures down slightly. Predominantly southerly flow may also prevent significant downslope warming enhancement. Thus while a very warm day is expected, the current forecast keeps highs several degrees away from daily records at most locations. The main plume of moisture pushes into our area on Saturday with precipitable water values generally between 0.8 and 1.0 inches per the GEFS forecast. The best lift and column saturation will be over western portions of the CWA, while low level moisture may be lacking somewhat further east. Instability is limited, but the CAPE profiles are tall and skinny, which points to more of a heavy rain threat as well as potentially some gusty outflow winds if convection is able to move out over the drier environment. General storm motion will be to the NNE with cloud layer wind speeds of 20-25 kts. The GEFS sets up the moisture plume slightly further west than the European ensembles, which leads to a more favorable trajectory across the lower elevations of the Colorado Plateau rather than losing more moisture to the higher peaks across southern and central Colorado. The ECMWF solution has slightly lower PWAT and much less QPF over our area. If the GFS solution ends up becoming favored, there could be a flash flood threat on the Mullen burn scar. WPC has highlighted Carbon and Albany counties with a Marginal risk of exceeding flash flood guidance for Saturday. On Sunday, the trough pushes further inland, tilting the moisture plume more to the northeast. The heat will also ease as the trough nears from the west. Much drier air is expected to start to push in across Utah and southwest Wyoming, but most of our area should remain fairly moist through Sunday. PWATs creep up slightly over the Nebraska panhandle with slightly better low level moisture, although it still does not look particularly impressive. Nonetheless, it does look like Sunday will be the best opportunity for precipitation across the high plains. Instability is forecast to be very modest which should preclude a hail threat, but we still could see some localized heavy rain or gusty winds. The trough axis pushes into Wyoming on Monday, pushing much drier air into our western counties. Thus, the door will likely close to significant precipitation chances west of the Laramie range. Temperatures will also return to near normal with the amplified ridge pushing further east. Ensemble forecasts favor precipitable water values returning to near to slightly below normal for Monday through the end of the forecast period. There still will be opportunities for isolated storms each day as we return to more zonal flow aloft towards the middle of the week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1146 PM MDT Thu Jun 16 2022 Biggest aviation concern tonight is the potential for vicinity thunderstorms and showers for KCYS and KSNY through about 09Z. It is worth mentioning that elevated dewpoints and any rain that does fall, could lead to some patchy fog during the early morning hours if winds remain light. For now, kept fog out of the TAFs as confidence is low. Diurnal heating will help lead to some gusty winds at all terminals during the afternoon hours. VCTS and VCSH is also possible during the afternoon but did not include in this TAF issuance as confidence and timing still need to be ironed out. && .FIRE WEATHER... Issued at 330 AM MDT Thu Jun 16 2022 Increasing temperatures over the next several days as high pressure builds over the central Rockies. Afternoon temperatures will continue to rise into Saturday with triple digit temperatures likely in the Panhandle Friday and Saturday. 90s will be common over southeast Wyoming lower elevations...leading to afternoon humidity falling critical for most areas. Fortunately...fuels are still reported not receptive to rapid fire growth. Begin to see some southwestern moisture moving into the area for the afternoon hours beginning Friday...spreading east into the Nebraska Panhandle Saturday and Sunday. This will lead to increasing chances for showers and thunderstorms each afternoon and evening. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...MN AVIATION...SF FIRE WEATHER...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 324 AM MDT Thu Jun 16 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-170930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 324 AM MDT Thu Jun 16 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Warming temperatures continue through the weekend with near record high temperatures possible Friday and Saturday. Chances for precipitation increase through the weekend, starting in the higher terrain on Friday and becoming more likely and widespread Saturday and especially Sunday. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
1243 AM MDT Fri Jun 17 2022
NEZ054-WYZ117>119-170730-
Kimball NE-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
1243 AM MDT Fri Jun 17 2022
...Strong thunderstorms will impact portions of western Kimball and
southern Laramie Counties through 130 AM MDT...
At 1242 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Natural Fort to Hereford to 10 miles northeast
of Pawnee Buttes. Movement was north at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cheyenne, Kimball, Pine Bluffs, Burns, Oliver Campground, South
Greeley, Hillsdale, Panorama Point, Ranchettes, Oliver Reservoir,
Warren AFB, Frontier Park, Kimball Airport, North Cheyenne, Warren Af
Base, Carpenter, Bushnell, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 26.
Interstate 80 in Wyoming between mile markers 351 and 402.
Interstate 80 in Nebraska between mile markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4136 10504 4138 10427 4133 10360 4100 10363
4100 10501
TIME...MOT...LOC 0642Z 187DEG 29KT 4094 10491 4099 10433 4091 10382
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
100 AM MDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM NON-TSTM WND GST 6 SE PINE BLUFFS 41.12N 103.98W
06/16/2022 M71 MPH KIMBALL NE AWOS
WEAK SHOWER ON RADAR PASSED OVERHEAD WITH NO LIGHTNING
NEARBY. TEMPERATURE ROSE 6 DEGREES.
&&
MNSpecial Weather Statement
National Weather Service Cheyenne WY
129 AM MDT Fri Jun 17 2022
NEZ054-WYZ118-119-170815-
Kimball NE-Central Laramie County WY-East Laramie County WY-
129 AM MDT Fri Jun 17 2022
...Gusty outflow winds from decaying thunderstorms will impact
portions of Kimball and southeastern Laramie Counties through 215 AM
MDT...
At 128 AM MDT, Doppler radar was tracking decaying thunderstorms
along a line extending from near Hillsdale to near Pine Bluffs to 12
miles northwest of Westplains. Movement was north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kimball, Pine Bluffs, Burns, Oliver Campground, Hillsdale, Oliver
Reservoir, Kimball Airport, Panorama Point, Carpenter and Bushnell.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 373 and 402.
Interstate 80 in Nebraska between mile markers 1 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4139 10462 4134 10356 4100 10358 4100 10460
TIME...MOT...LOC 0728Z 181DEG 20KT 4116 10451 4111 10406 4098 10368
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
143 AM MDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM NON-TSTM WND GST 8 WSW HILLSDALE 41.16N 104.61W
06/17/2022 M58 MPH LARAMIE WY MESONET
OUTFLOW FROM NEARBY SHOWER. MESONET STATION
WY46 9.7 E CHEYENNE (WYDOT).
&&The Cheyenne radar (KCYS), 79 km away, was scanning. The volume nearest the first event began at 08:40 UTC.
2 thunderstorm wind. Local standard time, as filed.
Bravo (Pine Bluffs) AWOS station (K1BW) measured wind gust.
Four wooden power poles snapped and irrigation pivot flipped from outflow winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035737, 1035736.